Hepatic and renal damage after acute poisonings


Authors: M. Mydlík;  K. Derzsiová
Authors‘ workplace: Nefrologická klinika Lekárskej fakulty UPJŠ a FN L. Pasteura, Košice, Slovenská republika, prednosta MUDr. A. Rajnič, Ph. D.
Published in: Vnitř Lék 2005; 51(6): 671-675
Category: Original Contributions

Overview

In the paper the analysis of concomitant damage of liver and kidneys after acute tetrachloromethane poisoning in 60 patients, after mushroom poisoning (Amanita phalloides) in 81 patients and after ethyleneglycol poisoning in 20 patients from the view of differential diagnosis, conservative and extracorporeal elimination treatment is described. Acute toxic hepatitis with the different degree of severity was present in all patients and even acute renal failure was present in some patients. After acute tetrachloromethane poisoning acute hepatitis developed approximately simultaneously with the development of acute renal failure. After acute Amanita phalloides poisoning acute toxic hepatitis, which was the cause of death in hepatic coma in 16 patients, quickly developed in the foreground of the clinical picture. Renal damage was less frequent and it was not the cause of death even in one patient. After acute ethyleneglycol poisoning acute renal failure dominated with severe metabolic acidosis, oxaluria and leukocytosis, acute toxic hepatitis was less severe. After ethyleneglycol poisoning 3 patients died in the period before the use of the bicarbonate hemodialysis was possible. During 30 years the extracorporeal elimination treatment qualitatively developed (bicarbonate hemodialysis, hemoperfusion through activated charcoal and other sorbents, plasmapheresis, hemofiltration), which participates to the significant degree on the recovery and improvement of the prognosis of patients after acute poisonings with concomitant damage of liver and kidneys.

Key words:
acute poisoning – tetrachloromethane – mushrooms (Amanita phalloides) – ethyleneglycol – hepatic and renal damage – extracorporeal elimination treatment


Sources

1. Burkhart KK, Hall AH, Gerace R et al. Hyperbaric oxygen treatment for carbon tetrachloride poisoning. Drug Saf 1991; 6(5): 332–338.

2. David NJ, Wolman R, Milne FJ et al. Acute renal failure due to trichlorethylene poisoning. Brit J Ind Med 1989; 46: 347–349.

3. Derzsiová K, Mydlík M, Petríková V et al. Hemoperfúzia paracetamolu – štúdia in vitro. Akt Nefrol 2002; 8(4): 129-132.

4. Enjabert F, Rapior S, Nouguier-Soule J et al. Treatment of amatoxin poisoning: 20-year retrospective analysis. J Toxicol Clin Toxicol 2002; 40(6): 715–757.

5. Fernandez P, Bermejo AM, Lopez-Rivandulla M et al. A fatal case of parenteral paraquat poisoning. Forensic Sci Int 1991; 49(2): 215–224.

6. Galmarini D, Tarenzi L, Cantaluppi P et al. Acute hepatic failure and renal damage. Experimental and clinical studies. Minerva Med 1978; 30(69): 1417–1426.

7. Herrero JL, Castellano I, Gomez-Martino JR. Acute kidney failure caused by paracetamol poisoning. Nefrologia 2001; 21(6): 592–595.

8. Hopen G, Nesthus I, Laerum OD. Fatal carbamazepin-associated hepatitis. Report of two cases. Acta Med Scand 1981; 210(4): 333–335.

9. Jaroš F. Praktická toxikológia. Martin: Osveta 1988.

10. Jones AF, Vale JA. Paracetamol poisoning and the kidney. J Clin Pharm Ther 1993; 18(1): 5–8.

11. Labadie H, Stoessel P, Callard P et al. Hepatic venoocclusive disease and perisinusoidal fibrosis secondary to arsenic poisoning. Gastroenterology 1990; 99(4): 1140–1143.

12. Lin JM, Jiang CQ. Clinical manifestation and ultrasonic characteristic of five patients with acute arsenic poisoning. Zhonguhua Lao Dong Wei Sheng Zhi Ye Bing Za Zhi 2003; 21(6): 420–422.

13. Markiewicz K, Trznadel K, Szeszko A. Acute carbon tetrachloride poisoning. Med Pr 1977; 28(1): 15–20.

14. Mathieu D, Mathieu-Nolf M, Germain-Alonso M et al. Massive-arsenic poisoning-effect of hemodialysis and dimercaprol on arsenic kinetics. Intensive Care Med 1992; 18(1): 47–50.

15. Melničák P, Mydlík M. Otrava Gramoxonom (paraquatom). Zb. Prednášok „Priemyselná toxikológia 78“, Bratislava 21.–24. 6. 1978. Žilina: Dom techniky SVTS Žilina 1978: 147–157.

16. Mydlík M, Halko N. Použitie výmennej transfúzie pri akútnych otravách. Prakt Lék 1979; 59(22): 846–849.

17. Mydlík M, Melničák P, Derzsiová K et al. Dialyzačná liečba akútnej renálnej insuficiencie. Analýza 230 chorých. Čas Lék Čes 1979; 118(18): 559–563.

18. Mydlík M, Takáč M, Melničák P et al. Diagnostika a liečba otravy tetrachlórmetánom. Vnitř Lék 1979; 25(7): 672–679.

19. Mydlík M, Derzsiová K, Mizla P. Diagnosis and treatment of carbon tetrachloride poisoning – analysis of 60 patients. Abstract of the XIIth International Congress of Nephrology, s. 286. Jerusalem, Israel, June 13–18, 1993.

20. Mydlík M, Derzsiová K, Mizla P et al. Použitie hemoperfúzie pri otrave hubami. Klinický rozbor 58 chorých. Čas Lék Čes 1993; 132(15): 464–467.

21. Mydlík M, Derzsiová K, Klán J et al. Haemoperfusion with alpha-amanitin – an in vitro study. Int J Artif Organs 1997; 20(2): 105–107.

22. Mydlík M, Derzsiová K. Use of hemoperfusion in acute poisoning: Clinical analysis of 229 patients. In: Falkenhagen D, Klinkmann H, Piskin E, Opatrný K jr. (Edit). Blood-Material Interaction. A basic guide from polymer science to clinical application. Glasgow, Krems INFA 1998: 149–153.

23. Mydlík M, Derzsiová K, Mizla P et al. Diagnostika a liečba otravy etylénglykolom – rozbor 20 chorých. Vnitř Lék 2002; 48(11): 1054–1059.

24. Mydlík M, Derzsiová K, Mizla P. Použitie plazmaferézy v dialyzačnom stredisku – rozbor 105 chorých. Akt Nefrol 2002; 8(1): 9–13.

25. Nehoda H, Wieser C, Koller J et al. Recurrent liver failure with severe rhabdomyolysis after liver transplantation for carbon tetrachloride intoxication. Hepatogastroenterology 1998; 45(19): 191–195.

26. Sen S, Ytrebo LM, Rose C et al. Albumin dialysis: a new therapeutic strategy for intoxication from protein-bound drugs. Intensive Care Med 2000; 30(3): 496–501.

27. Senf R, Klingel R, Kurz S et al. Bilirubin-adsorption in 33 critically ill patients with liver failure. Int J Artif Organs 2004; 27(8): 717–722.

28. Seyfart G. Poison Index. The treatment of acute intoxication. 1st Edit. Pubst Science Publisher, Lengerich, Berlin, Düsseldorf et al. 1997, 664 s.

29. Svendsen BS, Gjellestrand A, Eivindson G et al. Serious mushroom poisoning by Cortinarius and Amanita virosa. Tidsskr Nor Laegeforen 2002; 122(8): 777–780.

30. Ševčík M. Praktická toxikologie (Otrava chemickými přípravky s obchodními názvy). 3. ed. Praha: Státní zdravotnické nakladatelství 1968.

31. Wu BF, Wang MM. Molecular adsorbent recirculating system in dealing with maternal Amanita poisoning during the second pregnancy trimester: a case report. Hepatobiliary Pancreat Dis Int 2004; 3(1): 152–154.

Labels
Diabetology Endocrinology Internal medicine

Article was published in

Internal Medicine

Issue 6

2005 Issue 6

Most read in this issue
Login
Forgotten password

Don‘t have an account?  Create new account

Forgotten password

Enter the email address that you registered with. We will send you instructions on how to set a new password.

Login

Don‘t have an account?  Create new account